Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Louisville, KY

August 17, 2000Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 17, 2000, 4:56 PM EDT for Fayette County, Kentucky. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2000, 4:56 PM EDT (20:56 UTC)
Expired
Aug 17, 2000, 5:35 PM EDT
In force
39 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Fayette County, KY

The radar

The Jackson,KY radar (KJKL), 112 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KLMK 172056
SVRSDF
KYC067-172135-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
456 PM EDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 535 PM EDT

* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF LEXINGTON...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON AROUND 520 PM EDT

LARGE HAIL IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL 
THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:00 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 17, 3:00 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT THU AUG 17 2000

MODELS IN GOOD OVERALL AGREEMENT CONCERNING RAPID TRANSITION IN WX
CONDS EXPECTED NEXT 24 HRS. AT 18 UTC...SFC LOW LOCATED ACRS W-CNTRL
IL WITH WRM FNT EXTNDG SEWD ACRS CNTRL IN INTO NERN KY. AT SAME
TIME...WTR VPR IMAGERY INDICATES S/WV MOVG EWD NEAR IA/IL/MO BORDER.
GIVEN PRESENCE OF HOT UNSTABLE AMS (-8 TO -10 SFC BASED LI VALUES)
SOUTH OF WRM FNT...WOULD EXPECT CNVCTN TO FIRE LATE THIS AFTN ALG
WRM FNT TO OUR NORTH...AHD OF S/WV. THESE STORMS COULD GROW RPDLY
THEN SPREAD ESEWD TGNT ACRS SRN OH...NERN KY...AND EVENTUALLY WV. IT
WOULD APR THAT THESE STORMS SHOULD RMN JUST NORTH OF OUR COUNTY
WARNING AND FORECAST AREA (CWFA)...BUT COULD CLIP PARTS OF E-CNTRL
KY NORTH AND EAST OF LEX. OTHERWISE...STILL CANT RULE OUT WDLY SCT
TSTMS LATE THIS AFTN/EVNG ACRS CWFA WITHIN UNSTBL AND ONLY WEAKLY
CAPPED AMS...ALTHO FORCING IS WEAK AT THIS TIME AS WELL.

MAIN THREAT FOR TSTMS APRS TO BE ALG TRAILING CD FNT LATER TNGT. AS
HGTS FALL IN RESPONSE TO APRCHG BROADER TROF AXIS...CNVCTN SHOULD
FIRE ALG FNT...THEN SPREAD SEWD ACRS S-CNTRL IN LATER THIS EVNG AND
INTO CNTRL KY OVRNGT. FORCING/MSTR LOOKS SUFFICIENT FOR DECENT
COVERAGE OF RAINFALL AT LEAST OVER S-CNTRL IN AND N-CNTRL AND
E-CNTRL KY. THESE STORMS MAY START SVR TO OUR NORTH BUT WL HAVE TO
SEE IF SVR THREAT WL EXTEND INTO OVRNGT PD IN CNTRL KY. STILL APRS
AS IF STORMS WL NOT REACH S-CNTRL KY TIL FRI MRNG WITH NO SVR WX
THERE.

ON FRI...MODELS SHOW CD FNT PROGRESSING THRU KY. STILL CLDS AND SCT
MRNG SHWRS EXPECTED ACRS NRN PART OF AREA AND THROUGHOUT DAY ACRS
S-CNTRL KY. LESS HUMID WX WL THEN FILTER INTO AREA BY FRI NGT
SETTING STAGE FOR PLEASANT DAY ON SATURDAY WITH PLENTY OF SUNSHINE
AND LOW HUMIDITY.

CURRENT FAN/FWC TEMPS APR ON TRACK AND HAVE NOT STRAYED TOO FAR.

IN EXTENDED...LATEST AVN SHOWS MSTR INCRSG ON SUNDAY...BUT APRS TO
BE MID AND HI CLDS AT THIS TIME AND WL LEAVE THE DRY FCST FOR NOW.

.SDF...NONE
FUNK

In the hours before

Special weather statement, Aug 17, 11:45 AM EDT, 5 hours 11 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1145 AM EDT THU AUG 17 2000

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA...NORTH CENTRAL
AND EAST CENTRAL KENTUCKY...AND ALL BUT FAR SOUTH CENTRAL KENTUCKY
THIS AFTERNOON AND TONIGHT.

A WARM FRONT WILL MOVE ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA THIS AFTERNOON. WITH A HOT UNSTABLE AIR MASS IN PLACE SOUTH
OF THE FRONT...SCATTERED THUNDERSTORMS MAY ERUPT THIS AFTERNOON ALONG
THE FRONT AS IT MOVES TO THE NORTHEAST. THE MAIN THREAT FOR STORMS
THIS AFTERNOON APPEARS TO BE ACROSS NORTH CENTRAL AND EAST CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA. HOWEVER ANY STORMS THAT DEVELOP
SHOULD STILL BE SCATTERED IN NATURE...BUT COULD PRODUCE LOCAL WIND
DAMAGE...HAIL...AND DANGEROUS LIGHTNING.

LATER THIS AFTERNOON...ADDITIONAL THUNDERSTORMS SHOULD FORM ACROSS
PORTIONS OF ILLINOIS AND INDIANA ALONG A COLD FRONT. THESE MORE
ORGANIZED SHOWERS AND THUNDERSTORMS WILL THEN MOVE SOUTHEAST INTO
SOUTH CENTRAL INDIANA THIS EVENING AND CENTRAL KENTUCKY TONIGHT.
THE STRONGEST STORMS COULD PRODUCE LOCALLY DAMAGING WINDS AND VERY
HEAVY RAIN. THE BEST THREAT FOR SEVERE WEATHER TONIGHT WILL BE ACROSS
SOUTH CENTRAL INDIANA AND PARTS OF NORTH CENTRAL AND EAST CENTRAL
KENTUCKY. AT THIS TIME...SOUTH CENTRAL KENTUCKY APPEARS TO HAVE THE
LEAST THREAT FOR SEVERE WEATHER OVERNIGHT TONIGHT.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NATIONAL WEATHER SERVICE
NOAA WEATHER RADIO OR THE MEDIA FOR ADDITIONAL INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BUE REQUESTED THIS AFTERNOON OR
TONIGHT.

FUNK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:12 PM EDTSevere Thunderstorm WarningLMKFranklin, Scott33 min
Aug 17, 4:33 PM EDTTornado WarningLMKScott27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.